Hail, McCurtain
- When
- June 17, 4:22 PM CST
- Where
- McCurtain County, 1.02 mi NE of Bethel
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.360, -94.837
Quarter size hail fell in the community of Bethel.
A broad ridge of high pressure aloft was anchored from the Four Corners Region east into the Southern Plains on June 17th. Meanwhile, an upper level disturbance rounded the ridge and drifted southwest across Western Arkansas and Southeast Oklahoma during the afternoon, over an area where moderate instability developed once temperatures climbed into the lower and mid 90s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A broad ridge of high pressure aloft was anchored from the Four Corners Region east into the Southern Plains on June 17th. Meanwhile, an upper level disturbance rounded the ridge and drifted southwest across Western Arkansas and Southeast Oklahoma during the afternoon, over an area where moderate instability developed once temperatures climbed into the lower and mid 90s. Given the higher terrain over this area, orographic ascent helped to increase large scale forcing beneath this disturbance such that isolated showers and thunderstorms developed during the mid and late afternoon, and became severe as they entered Northern McCurtain County Oklahoma. Reports of quarter size hail and damaging winds which downed trees were received from this storm as it spread west, before entering Southern Pushmataha County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 17, 2:02 PM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 302 PM CDT Thu Jun 17 2021 .SHORT TERM.../Tonight through Friday Night/ Another round of showers and thunderstorms will propagate southwest across our northwestern zones after sunset, staying mostly north of the I-30 corridor and quickly weakening. Higher amounts of cloud coverage that previously kept temperatures slightly lower during the day will also serve to bring temperatures down tonight as they diminish. Areas further east from the diffuse frontal boundary will cool down below the 70-degree mark with dew points in the mid-60s (a nice reprieve from Gulf moisture). This break will be short-lived as Gulf moisture begins its return on east-southeasterly winds ahead of a tropical disturbance moving gradually closer to the Gulf Coast by Friday afternoon. Until the disturbance's closest approach, ridging will have the predominant influence over conditions across the Ark-La-Tex, suppressing chances of precipitation outside of our southernmost zones. Highs in the mid-90s are once again expected with dew points returning back above the mid-60s by the evening. By Friday night, moisture associated with the tropical disturbance will continue to slowly shift inland, reaching a larger portion of our southeastern parishes with a higher chance of precipitation. With that said, this moisture will stay south of the I-20 corridor for the night, keeping lows in the low 70s. Winds over our eastern parishes will gain a more east- northeasterly component as they will be nearest to the tropical circulation. /16/ .LONG TERM.../Saturday through Thursday/ The much advertised tropical low currently brewing in the Bay of Campeche should make landfall on the Northern Gulf Coast near or just before sunrise Saturday morning. While many of the details, including the track, of this system remain uncertain, the model guidance continues to agree that the vast majority of the rain with this tropical low will be east of the forecast area. While the probability of rain remains high, the chances for high precip amounts is much lower. In fact, the highest totals should be just under an inch, most likely located southeast of a line from Monroe to Colfax. However, as mentioned above, a great deal of uncertainty remains, and a shift in the track to the west may bring higher rainfall totals into the area, but this should mainly be limited to portions of Louisiana. The tropical low should move well east of the area by Sunday. However, a rich plume of moisture extending from the remnants of this system will trail westward across the area, so scattered showers and thunderstorms will be possible during the day Sunday. The flow aloft will quickly transition to northwesterly Sunday night/early Monday morning. A strong shortwave trough moving will help to drive a rather strong cold front rapidly southward and across the area early next week. The GFS is on the order of 12-18 hours faster compared to the slower ECMWF. This forecast generally favors a compromise which was reflected well by the NBM. Widespread convection is likely as the front moves across the region late Monday and into Tuesday. I have more confidence in these rain chances than I do with the earlier tropical system. The cold front should either stall or become somewhat diffuse near the Interstate 10 corridor before rapidly lifting northward across the region on Wednesday bringing a good chance for scattered diurnal convection. More rain chances are expected on Thursday in the form of both afternoon sea breeze convection and possible activity steered southward by the northwest flow from the Central Plains. CN && .PREV DISCUSSION... /issued 1250 PM CDT Thu Jun 17 2021/ AVIATION... For the 17/18Z TAF update, VFR vis/cigs are expected for all terminals through most of the period as the weak frontal boundary nearly bisects the Ark-La-Tex airspace. The main exceptions to this involve afternoon -SHRA/-TSRA convection arriving from 17/21Z to 18/00Z across our northwest airspace, potentially impacting KTXK with MVFR vis/cigs. Otherwise, cumulus fields are also likely to redevelop across our airspace. East-southeasterly surface winds to the southeast of the front will persist until the end of the period as the first hints of moisture/cloud cover associated with the tropical disturbance arrives by 18/14Z. /16/ && .PRELIMINARY POINT TEMPS/POPS... SHV 69 94 73 93 / 0 0 10 30 MLU 68 93 72 86 / 0 10 20 60 DEQ 70 93 69 93 / 10 0 0 10 TXK 71 93 72 92 / 10 0 0 20 ELD 68 94 70 90 / 0 0 0 30 TYR 71 92 72 93 / 0 0 0 20 GGG 68 92 71 91 / 0 0 10 30 LFK 69 94 73 93 / 0 10 10 40 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 16/09/16
Hazardous Weather Outlook National Weather Service Shreveport LA 423 AM CDT Thu Jun 17 2021 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-181200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 423 AM CDT Thu Jun 17 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... As a tropical system in the Gulf of Mexico nears the south Louisiana Gulf Coast sometime Friday Night, showers and a few thunderstorms will increase across portions of Deep East Texas into Northern and Northeastern Louisiana. At this time the heaviest rainfall associated with this landfalling tropical disturbance appears to be east of our region but this will continue to be watched closely as the storm develops and moves northward this week. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 13
Special Weather Statement National Weather Service Shreveport LA 516 PM CDT Thu Jun 17 2021 OKZ077-172245- McCurtain OK- 516 PM CDT Thu Jun 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCCURTAIN COUNTY UNTIL 545 PM CDT... At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Octavia, or 33 miles northwest of De Queen, moving west at 25 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Bethel, Battiest, Pickens, Mount Herman and Sherwood. LAT...LON 3445 9469 3427 9470 3425 9505 3451 9505 TIME...MOT...LOC 2215Z 093DEG 23KT 3437 9479 05
The Western Arkansas radar (KSRX), 112 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail fell in the community of Bethel.
Quarter size hail fell near Battiest.
A picture was posted to social media of a large hardwood tree that was snapped from its trunk near Battiest. Other trees were downed near Battiest as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954692, 954693, 954694.